Sweating more than usual? Your antidepressants could be to blame

Sweating more than usual? Your antidepressants could be to blame

Yes, it is extremely hot right now.

But if you’ve noticed that you’re sweating more than you ever have before, there might be another reason: your antidepressants.

Many antidepressants increase your likelihood of excessive sweating, known as hyperhidrosis.

It’s not clear why mental health medication can trigger a major case of sweaty upper lip syndrome, but the good news is that if you are experiencing this, you’re certainly not alone – and there are ways to reduce the struggles.

Let’s get into it.

Why do antidepressants make you sweat more?

‘The majority of antidepressants increase the risk of hyperhidrosis,’ explains Dr Kandi Ejiofor. ‘Some American studies cite that excess sweating can affect up to 15% of people take antidepressants.

‘Specifically, Tricyclic Acid and SSRI (selective serotonin reuptake inhibitors) antidepressants are responsible for this.

‘The way in which antidepressants cause excessive sweating is still relatively unknown – it is thought to be linked to the effects of serotonin, the happy hormone, in trying to maintain the internal core temperature of the body.

‘Your body sweats to try and cool down the body but overstimulation of this process can lead to overheating and excess sweating.’

What risks do antidepressants pose in hot weather?

In the current heatwave, some people who are taking antidepressants will notice not only more sweating than usual, but also simply feeling the heat more.

This can then lead to dehydration, heat stroke, heat rash, and other heat related issues, so it’s essential that you’re really on top of all the regular hot-weather-related care, such as drinking plenty of water, taking time out of the sun, and avoiding overexertion.

Dr Stephanie Ooi, GP at MyHealthcare Clinic, notes that the hot weather could also disguise the symptoms of serotonin syndrome, a rare, but potentially serious set of side effects that are linked to SSRIs

‘Serotonin syndrome occurs when the levels of serotonin in your brain are too high,’ says Dr Stephanie. ‘This can occur if you take an SSRI in combination with something else that also raises serotonin levels, such as another antidepressant or St John’s Wort.’

Symptoms of serotonin syndrome can include:

  • confusion
  • agitation
  • muscle twitching
  • sweating
  • shivering
  • diarrhoea

That is unlikely, by the way. The main risks you’ll face in the UK heatwave when taking antidepressants are the minor, but annoying ones: feeling super sweaty, hot, and uncomfortable.

This poses a greater risk though: that you might get so fed up of being covered in sweat that you stop taking your medication in an attempt to lower your temperature.

This is not a good idea.

‘Sweating secondary to antidepressant medication is usually not a cause for concern on its own but the symptoms can be so bothersome that it causes people to stop taking their medication, which of course could be problematic,’ says Dr Kandi.

What should you do if your antidepressants are causing excess sweating?

First things first: keep taking your meds. Don’t do a sudden stop out of desperation to cool down.

Instead, it’s worth talking to your GP if hyperhidrosis is negatively affecting your life.

‘They may consider prescribing you another medication to counteract the effects of the medication you are on,’ suggests Dr Kandi.

Along with this, there are many things you can do on your own to reduce any hot weather induced discomfort.

Measure your temperature

Dr Kandi recommends investing in a thermometer, so you can regularly measure your temperature and thus know when there’s a problem.

‘If your core temperature is consistently raised above the baseline, it is worthwhile discussing with your doctor to review you and manage your symptoms appropriately,’ she notes.

Drink plenty of fluids

Make sure you’re sipping water throughout the day, carrying a bottle with you wherever you go.

This is key to avoid dehydration, especially if you’re losing a lot of fluid from excess sweating.

Take it easy

Now might not be a great time to rush around doing loads of things at once, or to do super intense workouts. Give yourself plenty of rest and prioritise keeping cool.

Wear the right clothes

‘Wear loose clothing in breathable materials such as cotton or linen,’ Dr Stephanie suggests. ‘Avoid tight clothing or synthetic materials.’

Avoid other triggers for increased sweating

Drinking alcohol and eating spicy food can make your sweating worse.

Get a good antiperspirant

Speak to your pharmacist about one that will work best for excess sweating.

You can also buy armpit or sweat shields if you’re worried about protecting your clothing.

Prioritise lowering stress and anxiety

You know the drill: you sweat, then you get self-conscious and panic about sweating, then you sweat more, and so the awful cycle continues.

Remind yourself that sweating is perfectly natural, and people will understand – it’s boiling right now, so we doubt anyone is judging you for perspiring.

In moments when your excess stress is bothering you, try to ground yourself and do breathing exercises to slow your heartrate and bring you back to a place of calm.

Do you have a story to share?

Get in touch by emailing [email protected]

Source: Read Full Article